September 08, 2005
Sale of Mellaril/Thioridazine To Stop in Canada
Sales of anti-psychotic drug thioridazine to be stopped
Health Canada advises that manufacturer sales of thioridazine, an anti-psychotic medication used to treat schizophrenia, will be stopped by September 30, 2005. Thioridazine will continue to be dispensed by pharmacies for a transition period after that date to allow patients sufficient time to consult their health care providers and switch to an alternate medication.
Health Canada has taken this action because manufacturers have failed to provide convincing safety information, requested by the Department, that demonstrates that the drug is safe to use. Questions of safety arose from ongoing concerns about use of the medication and rare occurrences of heart rhythm changes that could be life-threatening.
Health Canada is advising patients who use thioridazine not to stop taking their medication and to consult their physicians or health care providers as soon as possible in order to be switched to an alternate medication or medications.
In June 2005, Health Canada, which had been monitoring the safety of the drug, requested that manufacturers of generic thioridazine provide evidence that the benefits of using the drug outweigh the risks, especially given that potentially safer anti-psychotic medications are available.
Information submitted to Health Canada to date has failed to demonstrate that the benefits outweigh the risks. Health Canada has received reports of three deaths between 2000 and 2005 possibly related to thioridazine, with the most recent death occurring in February 2005.
Health Canada estimates there will be sufficient supplies in pharmacies to allow patients time to change to another product. Should pharmacy supplies be inadequate or if patients are unable to make a safe transition to marketed alternatives, prescribers should contact the Special Access Programme at Health Canada to request temporary access to the drug for individual patients. In most cases, alternative therapies are available to treat schizophrenia. Availability of thioridazine through the Special Access Programme may be an option for patients who cannot be adequately managed on alternative therapies. Information on the Special Access Programme is available at: http://www.hc-sc.gc.ca/dhp-mps/acces/drugs-drogues/index_e.html
Thioridazine has been used in Canada for the treatment of schizophrenia since 1959. The original brand name of thioridazine was Mellaril. In July 2000, Novartis Pharma Canada Inc., the manufacturer of Mellaril, distributed a letter to Canadian health care professionals that discussed safety concerns of potentially life threatening changes in heart rhythm. Novartis withdrew the drug from the Canadian market in July 2001. The withdrawal was due to issues with changes to labelling and prescribing information that had been requested by Health Canada.
Novartis subsequently advised Health Canada that the company would voluntarily discontinue Mellaril worldwide by June 30, 2005 due to safety concerns. The move by Health Canada to stop the sale of thioridazine follows the Novartis decision. Since 2001, generic manufacturers have continued to produce thioridazine for the Canadian market. Brand names currently available on the Canadian market include Thioridazine and Apo-thioridazine.
For further information: Public Inquiries: (613) 957-2991,
Posted by christine at September 8, 2005 11:08 AM
More Information on Schizophrenia Medications
My mom was on Mellaril, which was great for her, she had no side effects and integrated well into daily life. Now she is on Risperadil as Mellaril is no longer manufactured. She is not responding to medication, suffers from severe side effects: insomnia, constipation, anxiety, anti-social, restless (can't sit still, always moving) burning sensation in brain. she also suffers with arthritis in the neck and back. My questions are why change a drug that works well because there is no conclusive evidence that Melleril causes death, my mom went for regular check ups and her health was fine, until the change of her medication. What alternative treatments are available and what about treatment through natural alternatives such as dietary habits or herbs?
Posted by: Fernanda at October 21, 2005 06:57 AM
My mother was on Melleril from before the time I was born (mid '60's) to two years ago (2003), when she had a heart attack (he was very heavy). In the hospital, they changed her medication to Risperadil. At first, I thought her extremes in emotion were just what she was going through, but after 2 years, she has had trouble with extreme nervousness, shaking, extremes of emotion, nosebleeds, arthritis, and worsening anti-social behaviour. The Mellaril caused a dry mouth, but, at least my mother was "normal," happy, and well-functioning. Now, as I try to find help for my mom, it seems I don't even have the option to go back as I struggle to find another medication to help her. If Novartis wants to change medications and remove them from the market due to health risks, they should start with these new drugs. She has high blood pressure, diabetes and had two heart attacks. The doctors shouldn't even be using these drugs, but the older alternatives have been removed from the market! For natural treatments, search for info on Dr. Hoffer's work on niacin and Vitamin C. My problem is that my mom is now in care, and the doctor's decide what she should be on, and are very resistant to natural treatments. Thanks for listening.
Posted by: Joanne at November 28, 2005 10:32 AM
I work with Developmentally Disabled clients in a State run hospital. We have tried to get our clients off of Mellaril for the past several years. I realize that other medications have less severe side effects, however in a lot of clients, the switch to another antipsychotic was not effective. We have tried Quetiapine, Risperdal, Olanzepine, and Ziprasidone to no avail. My hope is that they continue to make it and sell it in the US until something that is proven to work on the quality of life of the clients is available. I have seen trial after trial fail. It is disconcerning as a professional.
Posted by: Kerri Gavin MSW at August 9, 2006 09:05 AM
My mentally disabled brother, 53 years of age, who was never violent is now frightening and too much for my elderly parents who visit him every weekend. He has broken a chair and put holes in the wall. They are at the end of themselves and don't know what to do? New medication is not working for him. Please help us...what can be done for him. I think he should just be allowed to stay on the medication of melleril that he has been used to...it is criminal to see what is happening to him. His life expectancy may be shortened or at risk with melleril but he has no quality of life like this.
Posted by: Marina Smith-Thorne at November 15, 2006 05:09 PM
I was on Mellaril for about 4 months in 1974 after an episode with an unknown street drug that kept me awake for a week. I am not schizophrenic nor psychotic. I found the side effects intolerable, and my head cleared when I stopped using it. The psychiatrist was prescribing a drug in the family I was known to be allergic to. Drugs may be the right treatment plan for some people who are mentally ill, but it was given to me with little aforethought. My advice to kids is to avoid recreational drugs or you may wind up being drugged out of your brain by a psychiatrist. That includes alcohol.
Posted by: Thor Ingram Morse at June 17, 2007 10:11 PM
I have a client that is currently using thioridazine and it is the only thing that works for him. he does not respond to anything else we are lucky and have a 2 year supply but when that runs out he will be institutionalized
Posted by: Emalee at March 13, 2008 12:52 PM
Post a comment